Texas, 2022

Drought in Texas, June 1 to 30, 2022

June 1 to 30, 2022 · NWS SJT · 24 events in 24 counties and zones

The drought persisted across much of West Central Texas during the month of June.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The drought persisted across much of West Central Texas during the month of June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 31, 5:07 PM CST, 6 hours 53 minutes earlier.

Area forecast discussion, May 31, 5:07 PM CST, 6 hours 53 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
607 PM CDT Tue May 31 2022

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 143 PM CDT Tue May 31 2022

This afternoon, a broad longwave trough continues to be the dominant
feature across the western US, and this will keep west Texas under
southwest flow aloft. A couple of shortwaves will propagate along
this trough through tomorrow evening.  A surface cold front will
become quasi-stationary over the Panhandle overnight, while a low-
level jet will ramp up across west central Texas. Showers and
thunderstorms are likely along this front late this afternoon and
evening. The best chances for rain and thunderstorms will be
along a line from Lubbock to Wichita Falls, but a few showers or
thunderstorms are possible for parts of Haskell and Throckmorton
County. Otherwise, southerly winds will continue during the night
and this should help to bring in another round of cloud cover by
morning. Once again, most of the Concho Valley southward to the
I-10 corridor will be mostly cloudy to overcast to start the day.
Clouds should break up by mid to late morning, with gusty winds
picking up yet again. Afternoon high temperatures will be
generally in the mid to upper 90s again. By the late afternoon,
additional thunderstorms will start to develop along the frontal
boundary and southward along the dryline to the Trans-Pecos area.
As this front starts to push southward, there will be increasing
chances for showers and thunderstorms, some possibly severe, over
the Big Country late tomorrow afternoon through early evening. The
main threats will be hail and locally damaging winds.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 1218 PM CDT Tue May 31 2022

A cold front looks to bring scattered showers and storms to the
region Wednesday evening through early Thursday morning, with the
potential for a few storms to be strong to severe. Look for some
slightly cooler temperatures Thursday and Friday, along with
chances for showers and storms both afternoons and evenings.
Hotter Saturday, before a potentially significant heat wave
brings highs of 105 or higher to much of the region Sunday through
Tuesday.

A cold front will move down through the forecast area Wednesday
evening through Thursday morning while a weak short-wave trough
pushes through the region. Scattered showers and thunderstorms are
likely to develop near and along the front, with highest chances
across the Big Country. Latest SPC Day 2 Outlook has a Slight
Risk of severe storms across the northern Big Country, and a
Marginal Risk across the rest of the Big Country and northern
Concho Valley/Heartland. Main threats with any strong to severe
storms looks to be large hail, damaging winds and frequent
lightning. Although it's a low chance, an isolated tornado cannot
be ruled out.

With cloud cover and some relatively cooler air coming in behind
the front, expect highs Thursday down into the 70s to low 80s.
Another upper short-wave on the northern periphery of the ridge
to our south may move into the region Thursday evening and into
early Friday morning, perhaps bringing a few isolated to scattered
showers/storms. Friday afternoon and evening, storms developing
across the dry-line to our west may eventually move into parts of
our region. Severe storms are not expected, as wind shear looks
pretty weak.

The dry-line may set up farther west on Saturday across our
western counties, but chances of storms are too low to put in the
forecast at this time due to lack of a lifting mechanism aloft
(like a short-wave trough).

The 850 mb thermal ridge and 500 mb ridge will start to build
across the region Sunday through Tuesday, with very high 850 mb
temperatures in the 30-32 C range. Also, dry and warm westerly
surface winds will make their way into the forecast area during
the afternoons, with sunny skies prevailing. All of these factors
look to bring a significant heat wave, with highs of 101-106
Sunday, 104-108 Monday, and 102-107 Tuesday. Confidence is
decently high in this heat wave, as all the models and most
ensemble members are in pretty good agreement.

&&

.AVIATION...
(00Z TAFS)
Issued at 606 PM CDT Tue May 31 2022

Expect VFR for the next several hours. Stratus will develop late
tonight and Wednesday morning with MVFR ceilings at most of the
terminals between 10Z-17Z. The winds will be south and gusty at
times, up to near 30 knots at the KABI terminal this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     73  94  62  78 /   0  20  50  30
San Angelo  73  97  67  85 /   0  10  40  30
Junction    72  96  70  91 /   0   0  20  20
Brownwood   73  94  67  82 /   0  10  40  30
Sweetwater  73  95  61  78 /  10  20  50  30
Ozona       73  93  69  86 /   0   0  20  20
Brady       72  94  69  85 /   0  10  30  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...SK
LONG TERM....SJH
AVIATION...21
Hazardous weather outlook, May 31, 1:09 PM CST, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
209 PM CDT Tue May 31 2022

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011915-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
209 PM CDT Tue May 31 2022

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms will be possible Wednesday night through Friday,
as a cold front moves into the area. A few of the storms may
be strong across the Big Country Wednesday evening.

Very hot conditions will return for Sunday through Monday, which
will increase chances for heat-related illness.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Haskell

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Haskell County during the month of June.

Drought, Throckmorton

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Throckmorton forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate drought conditions across Throckmorton County during the month of June.

Drought, Fisher

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Fisher forecast zone
Reported by
Drought Monitor
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe/extreme drought conditions across Fisher County during the month of June.

Drought, Jones

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across Jones County during the month of June.

Drought, Shackelford

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Shackelford forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Shackelford County during the month of June.

Drought, Nolan

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Nolan forecast zone
Reported by
Drought Monitor
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe/extreme/exceptional drought conditions across Nolan County during the month of June.

Drought, Taylor

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Taylor forecast zone
Reported by
Drought Monitor
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe/extreme drought conditions across Taylor County during the month of June.

Drought, Callahan

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Callahan forecast zone
Reported by
Drought Monitor
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe drought conditions across Callahan County during the month of June.

Drought, Sterling

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Sterling forecast zone
Reported by
Drought Monitor
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe/extreme/exceptional drought conditions across Sterling County during the month of June.

Drought, Coke

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Coke forecast zone
Reported by
Drought Monitor
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe drought conditions across Coke County during the month of June.

Drought, Runnels

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Runnels forecast zone
Reported by
Drought Monitor
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe drought conditions across Runnels County during the month of June.

Drought, Coleman

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Coleman forecast zone
Reported by
Drought Monitor
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe drought conditions across Coleman County during the month of June.

Drought, Brown

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe drought conditions across Brown County during the month of June.

Drought, Irion

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Irion forecast zone
Reported by
Drought Monitor
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe/extreme drought conditions across Irion County during the month of June.

Drought, Tom Green

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Tom Green forecast zone
Reported by
Drought Monitor
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across Tom Green County during the month of June.

Drought, Concho

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Concho forecast zone
Reported by
Drought Monitor
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe/extreme drought conditions across Concho County during the month of June.

Drought, McCulloch

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
McCulloch forecast zone
Reported by
Drought Monitor
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe drought conditions across McCulloch County during the month of June.

Drought, San Saba

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
San Saba forecast zone
Reported by
Drought Monitor
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe/exceptional drought conditions across San Saba County during the month of June.

Drought, Crockett

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Crockett forecast zone
Reported by
Drought Monitor
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Crockett County during the month of June.

Drought, Schleicher

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Schleicher forecast zone
Reported by
Drought Monitor
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across Schleicher County during the month of June.

Drought, Sutton

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Sutton forecast zone
Reported by
Drought Monitor
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across Sutton County during the month of June.

Drought, Menard

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Menard forecast zone
Reported by
Drought Monitor
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

The US Drought Monitor indicated extreme drought conditions across Menard County during the month of June.

Drought, Mason

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Mason forecast zone
Reported by
Drought Monitor
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

The US Drought Monitor indicated extreme/exceptional drought conditions across Mason County during the month of June.

Drought, Kimble

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Kimble forecast zone
Reported by
Drought Monitor
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

The US Drought Monitor indicated extreme/exceptional drought conditions across Kimble County during the month of June.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040127, 1040128, 1040129, 1040130, 1040131, 1040132, 1040133, 1040134, 1040135, 1040136, 1040137, 1040138, 1040139, 1040140, 1040141, 1040142, 1040143, 1040144, 1040210, 1040211, 1040212, 1040213, 1040214, 1040215.